Case Raises New Concern Over Withdrawal of Drugs: Lyrica (Pregabalin)
By NICHOLAS BAKALAR
In recent years, many anticonvulsant drugs have been widely prescribed not only for seizure disorders, but for various kinds of chronic pain and for several different psychiatric illnesses, even though few have been approved by the Food and Drug Administration for those purposes.
Now researchers are reporting a case of brain swelling, or cerebral edema, after abrupt withdrawal from pregabalin (Lyrica), a new antiepileptic drug that will be available this fall. The report appears online and in the August issue of Annals of Neurology.
The patient, an 80-year-old woman, was in a clinical trial testing the drug for the severe pain of shingles, or postherpetic neuralgia. About a day after abruptly discontinuing it, she suffered nausea, headache and loss of balance, which progressed to delirium and hallucinations a week later. An M.R.I. scan revealed swelling in the same part of the brain that is affected in some epileptic patients who suddenly stop their drugs.
Dr. Anne Louise Oaklander, the lead author on the paper, acknowledged that a single case did not constitute proof. “Maybe it’s completely coincidental that she had M.R.I. abnormalities and a neurological illness, and that she’d recently stopped the drug,” she said. “But the more likely explanation is that these things are linked.”
Dr. Michael Berelowitz, a vice president of Pfizer, the manufacturer of pregabalin, said this case illustrated that “when you stop a medication, you should stop it under physician guidance and according to the instructions.”
“We’ve studied close to 9,000 patients in 53 studies,” he continued, “and it’s out of this that we develop the indications and the labeling we’re seeking.”
Pregabalin has been approved for the adjunctive treatment of epilepsy, and for the nerve pain caused by diabetes and shingles.
Not all experts agree that withdrawal from these drugs is a significant problem that warrants a special warning. Dr. Eric Hollander, director of clinical psychopharmacology at Mount Sinai Hospital in New York, said that pregabalin, although not approved for the purpose, had had good results in treating anxiety.
“I don’t think you need to warn patients about withdrawal,” he said, “but only suggest that in general for all medications, tapering is better than abruptly stopping.”
Pregabalin is chemically close to the anticonvulsant Neurontin, also made by Pfizer and approved for both nerve pain and epilepsy. Neurontin is widely used for other kinds of chronic pain, as well as for bipolar illness, anxiety, insomnia, social phobia, panic disorder, cocaine craving and alcohol withdrawal, though not specifically approved for them.
It is legal and ethical for doctors to prescribe drugs in any way they believe will help patients, but drug companies cannot promote products for those symptoms.
Among the anticonvulsants used in psychiatric illnesses, only Depakote and Lamictal are approved for psychiatric disorders. Some anticonvulsants, Tegretol for example, are approved for chronic pain, but others, like Dilantin, are prescribed for pain without F.D.A. approval. While it is well known that sudden withdrawal from the drugs can cause seizures in epilepsy patients, there is little information about withdrawal in people not suffering from seizures.
Dr. Oaklander, an assistant professor of anesthesiology and neurology at Harvard, said that at first everyone thought her patient had the flu, until the severe neurological symptoms set in and brain imaging confirmed a serious problem.
“I haven’t heard of any other similar cases of clinical illness caused by sudden discontinuance of these meds, but it’s possible that other cases have gone unrecognized and now we’ll start to hear about them,” she said.
People with the edema of high altitude sickness have similar symptoms and M.R.I. abnormalities, and Dr. Oaklander believes this suggests a treatment. Steroids or acetazolamide, a drug that reduces water retention, are highly effective in altitude sickness. “It’s wonderful when you can describe a new clinical syndrome, and immediately offer a potential treatment to try,” she said.
Source and copyright: The New York Times (online July 19, 2005)